Alert archive / California / Fire Weather Watches in 2021
Fire Weather Watch 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this fire weather watch at Sep 8, 2021, 11:04 AM PDT for 5 counties in California. It took effect at Sep 9, 2021, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 8, 2021, 11:04 AM PDT (18:04 UTC)
- In effect from
- Sep 9, 2021, 5:00 PM PDT
- Expired
- Sep 9, 2021, 9:30 AM PDT
- In force
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 73 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2456 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WWUS86 KMTR 081804 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1104 AM PDT Wed Sep 8 2021 ...Dry lightning potential Thursday afternoon through Friday morning... .Upper level moisture will increase over the region during the day Thursday from south to north. The sub-tropical moisture will interact with an upper level disturbance moving in from the west. Thunderstorm chances increase late Thursday afternoon and Thursday night as the disturbance moves inland. Thunderstorms will be more dry than wet, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes early Friday as the moisture exits eastward. CAZ506-507-510-511-090615- /O.NEW.KMTR.FW.A.0004.210910T0000Z-210910T1800Z/ North Bay Interior Valleys-North Bay Mountains- East Bay Interior Valleys-East Bay Hills and the Diablo Range- 1104 AM PDT Wed Sep 8 2021 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 506,507,510,511... The National Weather Service in San Francisco has issued a Fire Weather Watch for Dry Lightning, which is in effect from Thursday afternoon through Friday morning. * AFFECTED AREA...Fire Weather Zone 506 North Bay Interior Valleys, Fire Weather Zone 507 North Bay Mountains, Fire Weather Zone 510 East Bay Interior Valleys and Fire Weather Zone 511 East Bay Hills and the Diablo Range. * TIMING...Thursday afternoon through Friday morning. * WINDS...West 5 to 15 mph with gusts up to 30 mph. Gusty and erratic winds near developed storms. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Thursday afternoon through early Friday. * IMPACTS...Given the dry fuels, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
884 WWUS86 KMTR 090504 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1004 PM PDT Wed Sep 8 2021 ...Dry lightning potential Thursday afternoon through Friday morning... .Upper level moisture will increase over the region during the day Thursday from south to north. The sub-tropical moisture will interact with an upper level disturbance moving in from the west. Thunderstorm chances increase late Thursday afternoon and Thursday night as the disturbance moves inland. Thunderstorms will be more dry than wet, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes early Friday as the moisture exits eastward. CAZ506-507-510-511-091315- /O.CON.KMTR.FW.A.0004.210910T0000Z-210910T1800Z/ North Bay Interior Valleys-North Bay Mountains- East Bay Interior Valleys-East Bay Hills and the Diablo Range- 1004 PM PDT Wed Sep 8 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 506,507,510,511... * AFFECTED AREA...Fire Weather Zone 506 North Bay Interior Valleys, Fire Weather Zone 507 North Bay Mountains, Fire Weather Zone 510 East Bay Interior Valleys and Fire Weather Zone 511 East Bay Hills and the Diablo Range. * TIMING...Thursday afternoon through Friday morning. * WINDS...West 5 to 15 mph with gusts up to 25 mph. * LIGHTNING...Isolated to scattered dry thunderstorms will be possible Thursday afternoon through early Friday. * IMPACTS...Given the dry fuels, any cloud to ground lightning strikes have the potential of starting new wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
594 WWUS86 KMTR 091115 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 415 AM PDT Thu Sep 9 2021 ...Dry lightning as well as gusty/erratic wind potential this afternoon through Friday morning... .Upper level moisture will increase over the region during the day Thursday from south to north. The sub-tropical moisture will interact with an upper level disturbance moving in from the west. Thunderstorm chances increase late this afternoon into early Friday morning as the disturbance moves inland. Thunderstorms will be more dry than wet, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes early Friday as the moisture exits eastward. CAZ506-507-510-511-092200- /O.CON.KMTR.FW.A.0004.210910T0000Z-210910T1800Z/ North Bay Interior Valleys-North Bay Mountains- East Bay Interior Valleys-East Bay Hills and the Diablo Range- 415 AM PDT Thu Sep 9 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY MORNING FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 506,507,510,511... * AFFECTED AREA...North Bay Mountains and Valleys, East Bay Hills and Valleys, and the Diablo Range. * WINDS...Gusty and erratic winds are possible near any showers or thunderstorms. * THUNDERSTORMS...Isolated to scattered thunderstorms may develop late this afternoon and continue overnight into Friday morning. Fast-moving storms may produce dry lightning. * IMPACTS...Given the dry fuels, any cloud to ground lightning strikes have the potential of starting new wildfires. Rapid spread may occur with any gusty and erratic winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
447 WWUS86 KMTR 091630 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 930 AM PDT Thu Sep 9 2021 ...Dry lightning as well as gusty/erratic wind potential this afternoon through Friday morning... .Upper level moisture continues to increase over the region from south to north. The sub-tropical moisture will interact with an upper level disturbance moving in from the west. Thunderstorm chances increase late this afternoon into early Friday morning as the disturbance moves inland. Thunderstorms will be a mix of wet and dry, but given how dry the fuels are any lightning strikes will be problematic. The threat for thunderstorms diminishes early Friday as the moisture exits eastward. CAZ506-507-510-511-100600- /O.UPG.KMTR.FW.A.0004.210910T0000Z-210910T1800Z/ /O.NEW.KMTR.FW.W.0005.210910T0000Z-210910T1800Z/ North Bay Interior Valleys-North Bay Mountains- East Bay Interior Valleys-East Bay Hills and the Diablo Range- 930 AM PDT Thu Sep 9 2021 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT FRIDAY FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 506,507,510,511... The National Weather Service in San Francisco has issued a Red Flag Warning for Dry Lightning, which is in effect from 5 PM this afternoon to 11 AM PDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 506 North Bay Interior Valleys, Fire Weather Zone 507 North Bay Mountains, Fire Weather Zone 510 East Bay Interior Valleys and Fire Weather Zone 511 East Bay Hills and the Diablo Range. * TIMING...Thursday afternoon through Friday morning. * WINDS...Gusty and erratic winds are possible near any showers or thunderstorms. * LIGHTNING...Isolated to scattered thunderstorms may develop late this afternoon and continue overnight into Friday morning. Fast-moving storms may produce dry lightning. * IMPACTS...Given the dry fuels, any cloud to ground lightning strikes have the potential of starting new wildfires. Rapid spread may occur with any gusty and erratic winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this fire weather watch went out at Sep 8, 10:48 AM PDT, 16 minutes earlier.
Area forecast discussion, Sep 8, 10:48 AM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1048 AM PDT Wed Sep 8 2021
.SYNOPSIS...Temperatures will run well above seasonal averages
through Wednesday along with ongoing dry conditions. A surge of
upper level moisture will result in a slight chance for
thunderstorms late Thursday afternoon through Thursday night over
the North Bay and interior East Bay. Look for slight cooling late
in the week with the return of a deeper marine layer.
&&
.DISCUSSION...as of 09:41 AM PDT Wednesday...Will keep it short
and sweet this morning due to numerous conference calls and
coordination calls with neighboring offices and partners. Near
term concerns will be interior heat today with highs in the 90s to
low 100s. Forecast looks good and no update is needed.
Now for the bigger impact weather item - potential for dry
lightning Thursday evening through early Friday. Models are
really honing in on a dry lightning event with greatest impact
initially over the North Bay Thursday afternoon/evening and then
transitioning to East Bay through Friday morning. The obvious
concern would be any lightning (wet or dry) given how dry the
fuels are, especially over the higher terrain. Models are leaning
toward more dry thunderstorms. By early Friday morning moisture
and instability will be shifting eastward. A Fire Weather Watch
will be issued later this morning with a forecast update. Stay
tuned.
&&
.PREV DISCUSSION...as of 03:00 AM PDT Wednesday...A strong mid/upper
level high pressure remains centered over the Great Basin this
morning and will result in another very warm to hot day across the
interior. Meanwhile, a weak short-wave trough pushing into the
Pacific Northwest extends southward just off of the Central
California coast. This feature can be seen on satellite imagery
this morning in the form of high clouds over northern California
southward across the North Bay. This feature has also helped to
disrupt the already compressed marine layer with low clouds
limited to the Monterey Bay region, Big Sur coastline and locally
into the Salinas Valley.
As the aforementioned short-wave trough lifts northward through
the day, the high pressure to the east will be the dominate
weather feature impacting our weather this afternoon. With 850mb
temperatures forecast to range between 25-27 deg C, look for more
widespread 100-105 deg F temperatures across the interior this
afternoon. Meanwhile, onshore flow and the shallow marine layer
will hold temperatures in the 60s/70s near the coast with 80s and
90s just inland. These temperatures look to be a few degrees
warmer compared to yesterday, yet heat concerns look to remain
confined to the region's typical hot spots and are not forecast to
be widespread enough to warrant heat related hazards. Regardless,
folks should be mindful of the heat and take appropriate actions
(seek shade, take breaks and remain hydrated) especially if
outdoors during peak daytime heating.
Forecast models are coming into better agreement as of late and
indicate the mid/upper level high pressure will begin to shift
eastward Thursday into Friday. Meanwhile, sub-tropical moisture is
forecast to advect northward around the western periphery of the
high at the same time an upper level trough swings into northern
California. This set up would support the potential for
isolated/scattered thunderstorms over the North Bay and then
interior portions of the East Bay from Thursday afternoon into
Thursday night. Given the ongoing hot and dry conditions combined
with critically dry fuels, any thunderstorms (wet or dry) would be
of concern. As mentioned earlier, this is a low confidence (15-20
percent) but potentially high impact situation if thunderstorms
do in fact develop anywhere over the region. Will continue to
monitor closely.
The passing upper level trough will quickly move through with
conditions aloft drying out by early Friday morning. This pattern
will allow for a region-wide cooling trend along with a deepening
marine layer. Along with cooler temperatures, look for more
widespread night/morning low clouds to spread inland each day
heading into the upcoming weekend.
&&
.AVIATION...as of 10:49 AM PDT Wednesday...For the 18z TAFs. With
the exception of portions of the immediate coastline, are
observing widespread VFR at the terminals this morning as coastal
profilers pick up on a marine layer depth of 600-900ft. Have also
observed high-base (>20k feet) clouds moving in to portions of the
Bay Area, particularly the North Bay, as monsoonal moisture
streams northward. Have adjusted TAFs to account for increasing
high-base cloud cover > 20k feet over the next 24-36 hours as more
of this moisture streams into the region. As for tonight and into
tomorrow morning, will remain VFR at most of the terminals (e.g.
CCR/LVK/SFO/OAK/SJC), with the exception of those terminals on the
immediate coast (e.g. MRY/WVI/OAR) and downstream of the shallow
marine stratus (e.g. SNS) that are on track to once again observe
IFR/LIFR cigs as the marine boundary layer remains compressed
overnight. Cigs along the immediate coast will then lift 16-17Z
tomorrow.
Vicinity of KSFO...VFR. Low clouds will linger along the immediate
Pacific coastline, but not expected to move into the terminal. As
such, will remain VFR through the remainder of the TAF with
onshore winds approaching 20 kts once again this afternoon before
dropping off in the evening.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay... VFR cigs this afternoon, with another day of
breezy onshore winds in store for the Central Coast terminals. The
latest Fort Ord Profiler is picking up on the continuation of the
marine boundary layer compression that has been observed over the
last few days. As such, have kept IFR/LIFR cigs for tonight and
into tomorrow morning for the terminals.
&&
.MARINE...as of 3:00 AM PDT Wednesday...Gusty northwest winds
resulting in hazardous seas for smaller vessels through late
week. Moderate period northwest swell will mix with a light
longer period southerly swell.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay from 3 PM
&&
PUBLIC FORECAST: MM/Gass
AVIATION: Diaz
MARINE: Diaz
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Fire Weather Watches in California, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.